Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

August 18, 2021Iron County, Utah

NWS Salt Lake City, UT issued this special weather statement at Aug 18, 2021, 8:46 PM MDT for Iron County, Utah. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2021, 8:46 PM MDT (02:46 UTC)
Expired
Aug 18, 2021, 9:30 PM MDT
In force
44 min
Issued by
NWS Salt Lake City, UT
Hail
0.75 in
Wind
50

County Iron County, UT

The radar

The Cedar City radar (KICX), 35 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 2.8 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2021-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2021-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3543 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

567 
WWUS85 KSLC 190246
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
846 PM MDT Wed Aug 18 2021
 
UTZ122>125-190330-
Southwest Utah UT-Southern Mountains UT-Zion National Park UT-
Lower Washington County UT-
846 PM MDT Wed Aug 18 2021

...Strong thunderstorms will impact portions of west central
Garfield...northeastern Washington and southeastern Iron Counties
through 930 PM MDT...

At 845 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles northeast of Dameron Valley to near
New Harmony. Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible. 

Locations impacted include...
Cedar City, Enoch, Parowan, New Harmony, Cedar Breaks National
Monument, Summit, Kanarraville, Brian Head, Hamilton Fort, Pintura,
Pinto and Kolob Canyon.

This includes the following highways...
 Interstate 15 between mile markers 33 and 74.
 Utah Route 56 between mile markers 33 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3787 11342 3781 11257 3733 11322 3748 11363
TIME...MOT...LOC 0245Z 222DEG 32KT 3751 11349 3745 11321 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

Webber

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 18, 2:18 PM MDT, 6 hours 28 minutes earlier.

Area forecast discussion, Aug 18, 2:18 PM MDT, 6 hours 28 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
218 PM MDT Wed Aug 18 2021

.SYNOPSIS...A slow moving upper level system will continue to
impact the area with a potential for strong thunderstorms and
heavy rainfall continuing through the overnight hours, primarily
across southern and central Utah. Expect cooler temperatures to
prevail through tomorrow, with drier and warmer conditions
expected by Friday.

&&

.SHORT TERM (Through 12Z/ 6AM Saturday)...A deep upper trough
will continue to move across the area through the remainder of
today and Thursday, bringing continued scattered to widespread
showers and thunderstorms in addition to cooler temperatures as
the associated frontal boundary pushes across Utah. These showers
and thunderstorms will have the potential to produce heavy
rainfall, strong wind gusts, and hail. The most recent suite of
high-res guidance is supportive of areas of heavy rainfall
continuing across portions of central and southern Utah through
the early morning hours on Thursday. As such, the current flash
flood watch will continue in these areas through 12Z/6AM Thursday
as the nocturnal flash flood threat continues. All other existing
flash flood watches across portions of northern Utah will expire
at midnight tonight.

The axis of the aforementioned trough will sweep through the area
during the day tomorrow, allowing for the scattered to widespread
rain and thunderstorm threat to translate eastward as a drying
trend begins across the western half of the area. Additionally,
with the base of the trough moving through the area, some of the
coldest H7 temperatures will advect overhead and bring
refreshingly cool daytime high temperatures tomorrow, especially
across the northern half of Utah and southwest Wyoming. A bulk of
the shower activity will likely diminish by the late evening
hours on Thursday as drier northerly flow continues to filter into
the CWA, however, some lingering showers may continue over the
high Uintas through the early morning hours on Friday. With that
being said, largely dry conditions will prevail on Friday
alongside warming temperatures as southerly flow increases ahead
of another incoming trough.

.LONG TERM (After 12Z/ 6AM Saturday)...Another trough will move
through the region this weekend, producing some rainfall and
thunderstorm impacts across northern and potentially central Utah.
These impacts will be much less than those experienced in the
midweek system due to the weaker and further north position of the
trough. Precipitation chances will be best in the north, likely
later Saturday where the best forcing will be. The trough will
depart Sunday, with some isolated showers remaining in some of the
higher elevations.

A dry and much lighter southwest flow will build in as the trough
exits. A ridge is expected to slide westward and build will
contribute to warmer and drier conditions. We should see
temperatures warming back close to average by Monday. Models have
differences with how far west the ridge builds. Most guidance is
largely dry through the week, but ridge positioning will be key in
whether or not monsoonal moisture builds into Utah.

&&

.AVIATION...KSLC...Showers and thunderstorms will likely
be off and on going into the evening. Gusty and erratic winds are
possible with nearby precipitation. Despite the expected showers,
thunderstorms, and gusty winds, conditions are expected to stay in
VFR range throughout the valid TAF period.

REST OF UTAH AND SOUTHWEST WYOMING...Rain showers especially in the
afternoon will be widespread throughout southwest Wyoming and
northern Utah. Gusty and erratic winds are possible with nearby
precipitation. Prevailing winds will become northwest throughout the
aforementioned region by around 20Z. In southern Utah, showers and
thunderstorms will be more scattered. Southwest winds gusting over
30 mph are likely through much of the day, while erratic wind
direction changes from nearby precipitation will also be a threat in
this portion of the state.

&&

.FIRE WEATHER...A deep trough will continue to slowly move across
the area through late Thursday/ early Friday, bringing cooler
temperatures throughout the area and scattered to widespread
storms. These storms will have the potential to create heavy
rainfall, strong winds, and hail through the remainder of
Wednesday, with the overall threat of the aforementioned
decreasing and shifting eastward through Thursday evening. Drier
conditions will prevail over the area on Friday, before another
storm system pushes into the region on Saturday and brings another
round of showers across the area. While increased shower activity
is anticipated, substantially cooler temperatures are not
expected at this time. Thereafter, a period of largely dry weather
is expected to continue through early next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Severe Thunderstorm Watch until 8 PM MDT this evening for UTZ101-
     105-106-108-110>131.

     Flash Flood Watch through late tonight for UTZ111-113-117-
     120>131.

     Flash Flood Watch until midnight MDT tonight for UTZ112-114.

WY...None.&&

SHORT TERM...Webber
LONG TERM...Wessler
AVIATION...Wessler
FIRE WEATHER...Webber

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 18, 6:56 AM MDT, 13 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
656 AM MDT Wed Aug 18 2021

UTZ101>131-WYZ021-191300-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
656 AM MDT Wed Aug 18 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Widespread moderate to heavy rainfall is expected again today,
along with some strong to severe thunderstorms. Flash flooding,
hail, and strong gusty winds can be expected with some storms
through late tonight.

Elevations above around 10,000 feet may see a changeover to snow
for a time tonight behind a cold front.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms will continue through at least
Thursday, maintaining some potential for locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Aug 18, 4:16 PM MDT, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
416 PM MDT Wed Aug 18 2021

UTZ125-128-182300-
South Central Utah UT-Southern Mountains UT-
416 PM MDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of southwestern Kane
County through 500 PM MDT...

At 415 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kanab, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kanab.

This includes US Route 89 between mile markers 61 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A severe thunderstorm watch remains in effect until 800 PM MDT for
southern Utah.

&&

LAT...LON 3701 11251 3711 11267 3743 11238 3724 11206
TIME...MOT...LOC 2215Z 224DEG 24KT 3711 11254

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Webber
Special weather statement, Aug 18, 5:41 PM MDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
541 PM MDT Wed Aug 18 2021

UTZ121-130-190030-
San Rafael Swell UT-Western Canyonlands UT-
541 PM MDT Wed Aug 18 2021

...A strong thunderstorm will impact portions of eastern Wayne and
southeastern Emery Counties through 630 PM MDT...

At 540 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Hanksville, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of eastern Wayne and
southeastern Emery Counties.

This includes Utah Route 95 between mile markers 4 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A severe thunderstorm watch remains in effect until 800 PM MDT for
central and southern Utah.

&&

LAT...LON 3843 11002 3818 11043 3831 11070 3885 11026
      3853 11000 3851 11005 3848 11001
TIME...MOT...LOC 2340Z 226DEG 30KT 3831 11050

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Webber
Local storm report, Aug 18, 6:40 PM MDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
640 PM MDT WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLOOD            6 N JUNCTION            38.33N 112.22W
08/18/2021                   PIUTE              UT   911 CALL CENTER

            DISPATCH REPORTED SR-89 WAS BRIEFLY CLOSED DUE TO
            STANDING WATER ON THE ROAD AT MILE POST 171.

&&

CHURCH
Local storm report, Aug 18, 7:21 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
721 PM MDT WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             10 ESE BEAVER           38.24N 112.47W
08/17/2021  E2.00 INCH       BEAVER             UT   PUBLIC

            PUBLIC PHOTO AND VIDEO SHOWS EST 2 INCH HAIL WITH
            SIGNIFICANT DAMAGE TO CAMPER TRAILER AND TRUCK.

&&

MICHAEL.WESSLER
Local storm report, Aug 18, 7:54 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
754 PM MDT WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLOOD            MURRAY                  40.65N 111.89W
08/18/2021                   SALT LAKE          UT   PUBLIC

            SIGNIFICANT URBAN FLOODING IN PUBLIC PHOTOS AND VIDEOS
            FROM WILLOWBROOK CONDOS, BASEMENT FLOODING AND LITTLE
            COTTONWOOD CREEK BANKFULL/FLOODED.

&&

MICHAEL.WESSLER
Special weather statement, Aug 18, 8:46 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
846 PM MDT Wed Aug 18 2021

UTZ122>125-190330-
Southwest Utah UT-Southern Mountains UT-Zion National Park UT-
Lower Washington County UT-
846 PM MDT Wed Aug 18 2021

...Strong thunderstorms will impact portions of west central
Garfield...northeastern Washington and southeastern Iron Counties
through 930 PM MDT...

At 845 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles northeast of Dameron Valley to near
New Harmony. Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cedar City, Enoch, Parowan, New Harmony, Cedar Breaks National
Monument, Summit, Kanarraville, Brian Head, Hamilton Fort, Pintura,
Pinto and Kolob Canyon.

This includes the following highways...
 Interstate 15 between mile markers 33 and 74.
 Utah Route 56 between mile markers 33 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3787 11342 3781 11257 3733 11322 3748 11363
TIME...MOT...LOC 0245Z 222DEG 32KT 3751 11349 3745 11321

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Webber

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:43 PM MDTFlash Flood Warning Considerable damage threatSLCKane4 hr
Aug 18, 8:01 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr
Aug 18, 9:39 PM MDTFlash Flood Warning Considerable damage threatSLCIron, Washington3 hr
Aug 18, 9:48 PM MDTAreal Flood AdvisorySLCIron5 min
Aug 18, 9:53 PM MDTFlash Flood Warning Considerable damage threatSLCIron3 hr
Aug 18, 10:07 PM MDTFlash Flood Warning Considerable damage threatSLCIron3 hr
Aug 18, 11:11 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington5 hr
Aug 19, 1:43 AM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr
Aug 19, 2:03 AM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane, San Juan6 hr
Aug 19, 2:31 AM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr
Aug 19, 3:50 AM MDTSpecial Weather StatementSLC25 min
Aug 19, 9:39 AM MDTSpecial Weather StatementSLCKane36 min
Aug 19, 10:16 AM MDTRiver Flood WarningSLCDuchesne4 hr
Aug 19, 10:54 AM MDTSpecial Weather StatementSLCJuab51 min
Aug 19, 11:15 AM MDTAreal Flood AdvisorySLCMillard2 hr
Aug 19, 11:42 AM MDTSpecial Weather StatementSLCSanpete48 min
Aug 19, 12:29 PM MDTSpecial Weather StatementSLCSanpete46 min
Aug 19, 12:49 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr
Aug 19, 1:04 PM MDTSpecial Weather StatementSLCUtah56 min
Aug 19, 1:25 PM MDTSpecial Weather StatementSLCCarbon50 min
Aug 19, 2:12 PM MDTSpecial Weather StatementSLCCarbon, Duchesne63 min
Aug 19, 2:59 PM MDTSpecial Weather StatementSLCDuchesne61 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.